MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex has not been returned for evaluation; product analysis could not be performed.The device was not returned, therefore the reported event could not be confirmed.An event cause could not be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that pipeline flex device did not open at the distal end during the procedure.The patient was undergoing treatment of a small unruptured saccular right ophthalmic aneurysm, measuring 8mm x 4mm.The landing zone distal was 3.7mm and proximal was 4mm.The vessel was reportedly moderately tortuous.The devices were prepared as indicated in the ifu.It was reported that during the procedure, the pipeline flex was deployed and the distal section would not open.More than 50% of the device had been deployed when the issue was observed.The device had not been placed in a bend.The physician resheathed and re-deployed the device two times with the same result.The device was removed from the patient.The procedure was completed using a new device without issues.Post-procedure angiographic result was good.There were no reports of patient injury in association with this event.
 
Additional Manufacturer Narrative
The pipeline flex was returned within a sealed bio-hazard bag and a shipping box.When compared to the drawings the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.No bend was observed on the pushwire.The distal and proximal ends of the pipeline flex braid appeared to be fully opened and no damage.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the analysis findings, the customer report of "failure to open at the distal end" was not confirmed.The event cause could not be determined as the distal and proximal ends of the pipeline flex braid appeared fully opened and no damage.The damage to the braid on the ends of the pipel ine flex is likely the results of the physician re-sheathing the device more than recommended two times.It's possible that the "patient tortuous anatomy" may have contributed to the failure to open issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8444567
Report Number2029214-2019-00223
Device Sequence Number13522330
Product Code OUT
UDI-Device Identifier00847536015845
UDI-Public00847536015845
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2021
Device Model NumberPED-400-14
Device Catalogue NumberPED-400-14
Device Lot NumberA723758
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer04/10/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date05/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1